Alert archive / Georgia / River Flood Warnings in 2020

River Flood Warning 146, NWS Atlanta, GA

February 10, 2020Dawson County, Forsyth County, Georgia

NWS Atlanta, GA issued this river flood warning at Feb 10, 2020, 10:21 PM EST for Dawson County, Forsyth County, Georgia. It took effect at Feb 11, 2020, 1:00 AM EST. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
Feb 10, 2020, 10:21 PM EST (03:21 UTC)
In effect from
Feb 11, 2020, 1:00 AM EST
Expired
Feb 11, 2020, 3:14 PM EST
In force
14 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Dawson County, GA, Forsyth County, GA

The radar

The Atlanta radar (KFFC), 118 km from the middle of the area, began a volume at 03:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Etowah River at GA 9 near Dawsonville (DWSG1). The gauge peaked at 13.26 ft at Feb 11, 2020, 8:00 AM EST.

actionminormoderate5101502/1102/12
Action stage
11 ft
Minor stage
13 ft
Moderate stage
16 ft
Major stage
21 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02389150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

618 
WGUS42 KFFC 110321
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
1021 PM EST Mon Feb 10 2020

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Etowah River near Dawsonville  affecting Dawson and Forsyth 
  Counties


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC085-117-111721-
/O.NEW.KFFC.FL.W.0146.200211T0600Z-200212T0936Z/
/DWSG1.1.ER.200211T0600Z.200211T1800Z.200212T0336Z.NO/
1021 PM EST Mon Feb 10 2020

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Etowah River near Dawsonville .
* From late tonight until late Tuesday night.
* At 10 PM Monday the stage was 12.1 feet, and rising.
* Minor flooding is forecast.
* Flood stage is 13 feet.
* The river is forecast to rise above flood stage by after midnight 
  and continue to rise to near 14.2 feet by tomorrow early 
  afternoon. The river will fall below flood stage by tomorrow late 
  evening.
* At 12 feet, Minor flooding of Nicholson Road in northwest Forsyth 
  county begins.
 

&&

LAT...LON 3441 8408 3436 8404 3435 8411 3428 8425
      3434 8427 3440 8417             

$$
2 follow-up statements
757 
WGUS82 KFFC 111444
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
944 AM EST Tue Feb 11 2020

...The Flood Warning continues for the following rivers in Georgia...
 
  Etowah River near Dawsonville  affecting Dawson and Forsyth 
  Counties 

  Etowah River near Canton affecting Cherokee County 

  Etowah River near East Canton Downstream I-575 affecting Cherokee 
  County 


GAC085-117-120345-
/O.EXT.KFFC.FL.W.0146.000000T0000Z-200212T0345Z/
/DWSG1.1.ER.200211T0930Z.200211T1800Z.200211T2145Z.NO/
944 AM EST Tue Feb 11 2020

...Flood Warning extended until this evening...The Flood Warning 
continues for
  The Etowah River near Dawsonville .
* Until this evening.
* At 9 AM Tuesday the stage was 13.3 feet...and rising.
* Minor flooding will continue.
* Flood stage is 13 feet.
* The river will continue rising to near 13.5 feet by this afternoon.
  The river will fall below flood stage late this afternoon.
* At 14 feet...Moderate flooding begins in northwest Forsyth 
  county. Old Federal Road begins to flood and Nicholson Road is 
  closed off to residents. Minor flooding continues in south Dawson 
  county.
  

&&

LAT...LON 3441 8408 3436 8404 3435 8411 3428 8425
      3434 8427 3440 8417             

$$

GAC057-120443-
/O.CON.KFFC.FL.W.0147.000000T0000Z-000000T0000Z/
/ECTG1.1.ER.200211T0439Z.200211T1345Z.000000T0000Z.UU/
944 AM EST Tue Feb 11 2020

The Flood Warning continues for
  The Etowah River near East Canton Downstream I-575.
* Until further notice.
* At 8 AM Tuesday the stage was 21.5 feet...and rising.
* Minor flooding will continue.
* Flood stage is 17 feet.
* At 22 feet...Minor flooding expands much further into the 
  woodlands and fields along the river generally east of Canton near 
  the Interstate 575 bridge. A grassy lot behind a pump station off 
  of Riverstone Parkway and areas behind the businesses on Old Ball 
  Ground Highway and Keith Drive are flooded with up to 3 feet of 
  water. An in-ground electrical box near the pump station and truck 
  trailers at the end of Keith Drive will begin to flood. Flood 
  waters will surround the wooden structure supporting the USGS gage 
  house.
  

&&

LAT...LON 3434 8427 3428 8425 3427 8436 3422 8446
      3427 8450 3433 8440             

$$

GAC057-120443-
/O.EXT.KFFC.FL.W.0148.000000T0000Z-200213T0322Z/
/CNNG1.1.ER.200211T1006Z.200212T0000Z.200212T2122Z.NO/
944 AM EST Tue Feb 11 2020

...Flood Warning extended until Wednesday evening...The Flood Warning
continues for
  The Etowah River near Canton.
* Until Wednesday evening.
* At 9 AM Tuesday the stage was 17.4 feet...and rising.
* Minor flooding will continue.
* Flood stage is 16 feet.
* The river will continue rising to near 19.1 feet by this evening. 
  The river will fall below flood stage Wednesday afternoon.
* At 20 feet...Minor flooding expands further into the woodlands 
  and fields upstream and downstream from the gage by the Walaska 
  Street bridge. Large portions of recreational areas such as Boling 
  Park behind the Cherokee County High School...the Cherokee County 
  Fairgrounds and the Etowah River Greenway at Heritage Park will be 
  flooded with up to 4 feet of water. The flood waters will reach the
  base of the water treatment plant near Boling Park. Portions of the
  Mill Industrial Way road will be under 3 feet of water.
  

&&

LAT...LON 3427 8430 3422 8446 3418 8454 3424 8459


$$
219 
WGUS82 KFFC 112014
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
314 PM EST Tue Feb 11 2020

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Etowah River near Dawsonville  affecting Dawson and Forsyth 
  Counties

 
GAC085-117-112044-
/O.CAN.KFFC.FL.W.0146.000000T0000Z-200212T0345Z/
/DWSG1.1.ER.200211T0930Z.200211T1245Z.200211T1812Z.NO/
314 PM EST Tue Feb 11 2020

The Flood Warning is cancelled for
  The Etowah River near Dawsonville .
* This takes effect immediately.
* At 3 PM Tuesday the stage was 12.8 feet, and falling.
* Flood stage is 13 feet.
* The river will continue to fall.
  

&&

LAT...LON 3441 8408 3436 8404 3435 8411 3428 8425
      3434 8427 3440 8417             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Feb 10, 7:58 PM EST, 2 hours 23 minutes earlier.

Area forecast discussion, Feb 10, 7:58 PM EST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
758 PM EST Mon Feb 10 2020

.UPDATE...

Made a few adjustments to the forecast grids overnight and through
the day tomorrow. No major departures from the previous overall
trends, mainly tweaked PoPs/Weather/Temperatures/DewPoints. Flash
Flood Watch area is beginning to see a bit of a lull in the heavier
rainfall this evening, however axis of deep/rich moisture remains
across the region and additional rounds of occasionally moderate to
heavy rain are still likely later in the overnight period and through
much of the day tomorrow. Quick analysis of the rainfall since
midnight last night shows around 1-2" across the northwest into north
central Georgia with 0.5-1.5" in west central Georgia across the
Atlanta metro area. An additional 1-2" is likely across the FFA area
by the end of the day Tuesday with locally higher amounts possible. I
do not anticipate changing the current configuration or duration of
the FFA at this time.

20

&&

.PREV DISCUSSION... /Issued 640 PM EST Mon Feb 10 2020/

..00Z Aviation Forecast Discussion...

SHORT TERM /Tonight through Tuesday Night/...
A Flash Flood Watch is in effect until Tuesday evening, and the
majority of North Georgia is under a High Risk for Excessive
Rainfall. Expect several Flash Flood and River Flood Warnings over
the next 24 hours and be aware that flooding may persist long after
the Watch has ended.

Setup wise, the left exit region of an approaching subtropical jet
will meet with the right entrance region of a strengthening northern
stream jet, causing diffluence aloft and greatly increasing upper-
level ascent over the forecast area. Near the surface, a
southeasterly moving cold front will continue to approach the
forecast area and begin to stall acting as a secondary axis of
ascent and moisture convergence near the ground. With a strong
jet around 850-700 hPa coming out of the western Gulf, moisture
transport will be robust. While PWATS, stay around 1.5 inches during
this time, the consistent replacement of moist air will allow for a
constant deluge over the southeast. Little movement of this
atmospheric river will support weak, training convection around
north Georgia through the rest of the night and through tomorrow.
Convectively, most of the instability remains upstream, however,
very weak not nonzero MUCAPE values could support a few broken lines
of convection which could surge through the area and locally
increase rainfall values past the areal averages. Tomorrow,
afternoon, instability could surge between 500-1000 J/kg aloft to
further support convective rainfall mainly through central Georgia.
Recently, CAMs have finally started to converge on storm mode and
axis placement for the highest concentrations of rainfall through
Northern Georgia.

Overall, 2 to 5 inches of rainfall is forecast for northern Georgia
with locally higher amounts likely in isolated locations,
particularly on western slopes of the northeast Georgia mountains.
With incredible saturation already in place and several rivers
dealing with ongoing river flooding, this could be a dangerous
event. Low-lying areas, urbanized areas, and poor-drainage areas
will be particularly susceptible to ponding water and inundation.
Ponding on roadways could lead to hydroplaning. Flowing water over
roadways could sweep cars of the road if deep enough. Flooding of
creeks, streams, and rivers will also be likely, including some
moderate and major flooding at isolated locations.

Please use caution when encountering flooded areas, and keep in mind
it only takes 12" of fast moving water to potentially pull a car off
the roadway. Play it safe. Turn Around, Don't Drown.

Thiem

LONG TERM /Wednesday through Monday/...
As with the short term period, the chief concerns in the long
term period are heavy rain and flooding.

A relative lull in heavy rain at the start of the period on Wed.
Strong upper high centered over south FL with strong anticyclonic
curved flow at H5 and relatively strong short wave centered over W
TX at 12Z Wed. Wave progged to shear out as it gets absorbed into
strong/broad SW flow in larger broad long wave trough over the
Ern CONUS. Should be enough of a progressive pattern to push this
wave thru with strong/severe storms possible on Wed night. MLCAPE
and shear quite strong but not as high as with last two events.
Wind damage and brief/weak tornadoes will be the main threat.

SW flow persists in spite of significant drying and subsidence
aloft Thurs. A weak fast-moving wave expected to move thru early
Fri which should only produce some clouds and no precip. And after
a brief period of subsidence and drying behind this wave, we go
back into, you guessed it, WSWly flow aloft on Sat.

At this point there is less agreement among 12Z guidance sources.
GFS appears more pronounced with lift and QPF on Sunday while EC
and CMC have a more zonal solution with less lift/QPF. Yet even
with best case scenario, it will rain again on Sunday and beyond.
Just a question on how much.

SNELSON

AVIATION...
00Z Update...

Large area of light to moderate rain over north Georgia will persist
through much of the forecast period. May see some isolated deeper
convection embedded at times. Ceilings and visibilities are already
beginning to lower into the MVFR/IFR range across the northern TAF
sites, and this trend is expected to continue through the overnight
period and into Tuesday morning. Most northern areas should see
predominately IFR conditions through 16-18Z tomorrow with some
improvement to MVFR or higher after 18Z. Southern TAF sites will see
conditions lowering to MVFR/IFR by 04-06Z with MVFR/VFR conditions
returning after 14-16Z. East to southeast winds 4-8kt will become
more south to southwest by 06-08Z and increase into the 7-10kt range
w/ gusts 16-20kt by 12Z. Winds eventually become west after 18Z.

//ATL Confidence...00Z Update...

Low on TSRA.
Medium on CIG/VSBYS. High other elements.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          46  70  54  64 /  90  80  60  30
Atlanta         48  68  53  69 / 100  80  60  30
Blairsville     50  62  48  58 / 100  90  50  50
Cartersville    47  66  49  67 / 100  90  60  30
Columbus        62  77  60  76 /  70  60  50  30
Gainesville     44  66  53  61 / 100  80  50  40
Macon           59  76  59  75 /  50  50  50  20
Rome            49  64  48  67 / 100  90  60  30
Peachtree City  52  72  54  72 /  90  80  60  30
Vidalia         60  80  63  78 /  10  30  20  10

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Tuesday evening for the following
zones: Banks...Barrow...Bartow...Carroll...Catoosa...Chattooga...
Cherokee...Clarke...Clayton...Cobb...Coweta...Dade...Dawson...
DeKalb...Douglas...Fannin...Fayette...Floyd...Forsyth...Gilmer...
Gordon...Gwinnett...Hall...Haralson...Heard...Henry...Jackson...
Lumpkin...Madison...Murray...Newton...North Fulton...Oconee...
Paulding...Pickens...Polk...Rockdale...South Fulton...Towns...
Union...Walker...Walton...White...Whitfield.

&&

SHORT TERM...20
LONG TERM....SNELSON
AVIATION...20
Hazardous weather outlook, Feb 10, 8:00 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Peachtree City GA
800 PM EST Mon Feb 10 2020

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-111000-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
800 PM EST Mon Feb 10 2020

This Hazardous Weather Outlook is for portions of North and Central
Georgia.

.DAY ONE...Tonight...

...Flash Flood Watch in Effect through Tuesday evening for North
Georgia...

One to two inches of rain has fallen across north Georgia through
this afternoon, and additional heavy rainfall of 1 to 2 inches will
be possible tonight into Tuesday. With very moist soils from recent
heavy rains, runoff from additional heavy rainfall will pose an
above-normal threat for flash flooding. Many larger creeks and
rivers already have high streamflows and will increase the risk of
new flooding and flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

Moderate to heavy rainfall will continue across much of North and
Central Georgia on Tuesday. Additional heavy rain on Wednesday night
and Thursday will further increase flooding concerns across the
area.

Strong to potentially severe thunderstorms are possible across
portions of western Georgia Wednesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

In the hours before

Special weather statement, Feb 10, 5:52 PM EST, 4 hours 29 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
552 PM EST Mon Feb 10 2020

GAZ042-052-066-102315-
Carroll GA-Troup GA-Heard GA-
552 PM EST Mon Feb 10 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CARROLL...TROUP AND
HEARD COUNTIES UNTIL 615 PM EST...

At 552 PM EST...a line of strong thunderstorms was along a line
extending from Graham to near Rock Stand to near Penton...and moving
east at 40 mph.

  HAZARD...40 mph wind and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
LaGrange, Franklin, Hogansville, Ephesus, Centralhatchee, Roopville,
Corinth, Cannonville, Louise, Piedmont Heights, Harrisonville,
Hillcrest, Wares Crossroads, Glenn, Blackjack Mountain, Tyus, State
Line Park, Powers Crossroads, Abbottsford and Roosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. Motorists should
slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3351 8502 3343 8500 3343 8501 3328 8496
      3328 8495 3326 8495 3318 8492 3297 8495
      3296 8520 3350 8531
TIME...MOT...LOC 2252Z 248DEG 37KT 3344 8531 3322 8534 3305 8543

WIND...40MPH
Local storm report, Feb 10, 7:40 PM EST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
740 PM EST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     FLOOD            1 NE WALESKA            34.33N  84.54W
02/10/2020                   CHEROKEE           GA   SOCIAL MEDIA

            FLOODING ON A ROAD REPORTED NEAR THE INTERSECTION OF
            FINCHER RD AND AMMONS RD IN THE VICINITY OF MOORE CREEK.

&&

EVENT NUMBER FFC2000226

TV
Local storm report, Feb 10, 10:10 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 PM EST MON FEB 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0946 PM     FLOOD            1 SE DAWSONVILLE        34.42N  84.11W
02/10/2020                   DAWSON             GA   EMERGENCY MNGR

            ROAD CLOSED ON JACK HEAR DRIVE IN DAWSONVILLE DUE TO
            RISING WATER OVER THE ROADWAY FROM A SMALL CREEK.

&&

EVENT NUMBER FFC2000227

TV

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 10, 7:31 PM ESTRiver Flood WarningFFCMontgomery, Treutlen, Wheeler21 days
Feb 10, 8:36 PM ESTRiver Flood WarningFFCChattahoochee, Muscogee12 hr
Feb 10, 8:36 PM ESTRiver Flood WarningFFCGwinnett19 hr
Feb 10, 8:36 PM ESTRiver Flood WarningFFCCobb, Douglas14 hr
Feb 10, 9:04 PM ESTRiver Flood WarningFFCWhitfield21 days
Feb 10, 10:04 PM ESTRiver Flood WarningFFCForsyth17 hr
Feb 11, 12:24 AM ESTRiver Flood WarningFFCCherokee37 hr
Feb 11, 12:40 AM ESTRiver Flood WarningFFCCherokee34 hr
Feb 11, 5:36 AM ESTRiver Flood WarningFFCMurray, Whitfield4 days
Feb 11, 8:46 AM ESTRiver Flood WarningFFCHaralson11 hr
Feb 11, 9:08 AM ESTRiver Flood WarningFFCCatoosa10 hr
Feb 11, 2:41 PM ESTSpecial Weather StatementFFCButts, Coweta, Fayette, Heard, Henry, Jasper and 3 more34 min
Feb 11, 3:30 PM ESTSpecial Weather StatementFFCTroup30 min
Feb 11, 4:05 PM ESTSpecial Weather StatementFFCMeriwether25 min
Feb 11, 4:55 PM ESTRiver Flood WarningFFCBarrow, Jackson4 hr

Nearby

River Flood Warnings in Georgia, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.